Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 152, NWS Jackson, MS

May 16, 2018Clay County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 16, 2018, 7:02 PM CDT for Clay County, Oktibbeha County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 7:02 PM CDT (00:02 UTC)
Expired
May 16, 2018, 7:30 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Clay County, MS, Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:06 PM CDTHAIL 1.251 Nw Mhoon Valley, MSHALF DOLLAR SIZE HAIL FELL ALONG MHOON VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS54 KJAN 170002
SVRJAN
MSC025-105-170030-
/O.NEW.KJAN.SV.W.0152.180517T0002Z-180517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
702 PM CDT WED MAY 16 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Oktibbeha County in northeastern Mississippi...
  South central Clay County in northeastern Mississippi...

* Until 730 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located near Griffith, or
  near West Point, moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Muldrow around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3370 8882 3365 8864 3350 8868 3356 8891
TIME...MOT...LOC 0001Z 019DEG 12KT 3361 8875 

HAIL...1.50IN
WIND...60MPH
 
$$

17
2 follow-up statements
446 
WWUS54 KJAN 170014
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
714 PM CDT WED MAY 16 2018

MSC025-105-170030-
/O.CON.KJAN.SV.W.0152.000000T0000Z-180517T0030Z/
Oktibbeha MS-Clay MS-
714 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN OKTIBBEHA AND SOUTH CENTRAL CLAY COUNTIES...

At 714 PM CDT, a severe thunderstorm was located near Muldrow, or 7
miles southwest of West Point, moving south at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Oktibbeha and south central Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3370 8882 3365 8864 3350 8868 3356 8891
TIME...MOT...LOC 0014Z 013DEG 12KT 3356 8876 

HAIL...1.25IN
WIND...60MPH
 
$$

17
057 
WWUS54 KJAN 170027
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
727 PM CDT WED MAY 16 2018

MSC025-105-170037-
/O.EXP.KJAN.SV.W.0152.000000T0000Z-180517T0030Z/
Oktibbeha MS-Clay MS-
727 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKTIBBEHA AND
SOUTH CENTRAL CLAY COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3370 8882 3365 8864 3350 8868 3356 8891
TIME...MOT...LOC 0027Z 345DEG 7KT 3356 8871 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:35 PM CDT, 27 minutes earlier.

Area forecast discussion, May 16, 6:35 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
635 PM CDT Wed May 16 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Afternoon and early evening showers and storms will continue over
the next few hours. If they affect a TAF site, this could bring a
brief reduction in flight category. Otherwise, VFR conditions are
expected to continue this evening. More showers and storms could
move in from the west later tonight, which could affect TAF sites
after 05Z. Also, fog or low cloud development may occur later
tonight into early Thursday morning in areas which get rainfall
today, but chances for prevailing MVFR or lower were too low to
include in TAFs at this time.A return to VFR conditions should
occur tomorrow, with another afternoon of showers and storms. /28/

&&

.DISCUSSION...

This Evening through Tomorrow:

Subsidence and dry air have been enough to quell convective
development across the western two-thirds of the forecast area so
far this afternoon, but better moisture and enough mixing across
have led to scattered strong to severe thunderstorms developing
across far eastern parts of MS south of I-20. This activity will
continue for the next few hours until daytime heating wanes and
surface air becomes more stable. Until then, colliding outflow
boundary points will be monitored for rapid storm growth and the
potential for hail and damaging wind gusts as the deeper cores
collapse.

The other area to watch will be northeast Louisiana, far
southeast Arkansas, and the far western portion of Mississippi
where thunderstorms could move south and east into an environment
more supportive of damaging wind gusts. An MCV over far eastern
OK/western AR is helping to gradually moisten the atmosphere
through central LA and central AR. Already, a few thunderstorms
have started to develop just to the west of our CWA. As the MCV
pushes eastward this evening, this storm potential will edge into
the western portion of our CWA, where DCAPE values will be around
1000-1100 J/kg through early this evening. Have included a
Marginal risk for severe weather to our HWO to account for this
potential. Timing will be between 7 PM and Midnight tonight, with
the threat decreasing as the boundary layer stabilizes. Shower
and thunderstorm activity will likely continue across the area
overnight and through tomorrow, as short- term and hi-res guidance
suggest the MCV will dive southeast across our area through the
daytime. /NF/

Tomorrow Night through Wednesday:

A summer like pattern will continue across the ArkLaMiss through
the forecast period with rain chances increasing by next work
week. The period will start off with troughing across the Deep
South and a closed low over the Middle Mississippi River Valley
that will propagate into the Midwest. Shortwave ridging will be
building in across the Great Plains ahead of an upper-level low
over the Great Basin. This will result in continued northwest flow
aloft over the ArkLaMiss that will give way to ridging as the
aforementioned ridge over the Great Plains moves into the area by
Saturday. While an isolated afternoon thunderstorms or two cannot
be ruled out Friday and Saturday, rising heights and a lack of
forcing will otherwise preclude greater storm coverage. This
ridging will also allow afternoon high temperatures to once again
climb into the low to mid 90s by Saturday across much of the area.

By the end of the weekend and into next work week, the ridge will
break down and give way to weak zonal flow aloft. Without stout
ridging in place and with the potential for several subtle
shortwaves/perturbations to move through in the zonal flow there
will be an increasing chance for afternoon showers and
thunderstorms each day starting on Sunday. With greater storm
coverage and cloud cover afternoon temperatures will also be
slightly "cooler" with highs in the upper 80s to low 90s. While
there's too much uncertainty to identify any one location or day,
there will be potential for strong to severe storms with SBCAPE
values peaking near 3000 J/kg and vertical totals in the upper
20s. This potential will have to be assessed on a daily basis via
the local microburst checklist. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  87  68  91 /  41  55  18  18
Meridian      66  87  67  90 /  39  64  21  20
Vicksburg     68  89  69  92 /  61  48  16  18
Hattiesburg   67  89  67  92 /  22  54  16  19
Natchez       67  89  70  92 /  42  32  13  19
Greenville    69  88  69  90 /  58  45  19  19
Greenwood     68  87  67  89 /  23  54  19  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, May 16, 4:24 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
424 PM CDT Wed May 16 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ059-060-172130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Jefferson-Adams-
424 PM CDT Wed May 16 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening through Early Tonight

Thunderstorms, some of which could become severe are expected to
move into the ArkLaMiss Delta region this evening. The primary
threat with these storms will be damaging wind gusts. The threat
for severe weather will diminish after midnight tonight.

(https://www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ018-019-025>058-061>066-072>074-172130-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
424 PM CDT Wed May 16 2018

This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, May 16, 2:51 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     LAUREL                  31.70N 89.14W
05/16/2018                   JONES              MS   EMERGENCY MNGR

            PORTION OF THE ROOF BLOWN OFF OF WATER
            STATION NUMBER 1.

&&

TW
Special weather statement, May 16, 3:00 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT WED MAY 16 2018

MSZ057-162030-
Jasper MS-
300 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JASPER COUNTY UNTIL
330 PM CDT...

At 259 PM CDT, Meteorologists were tracking a strong thunderstorm
near Turnerville, or 14 miles north of Stringer, moving southeast at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Turnerville around 315 PM CDT.

Other locations impacted by this storm include Montrose and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3191 8920 3200 8932 3211 8932 3219 8924
      3212 8907
TIME...MOT...LOC 1959Z 302DEG 15KT 3208 8924

17
Special weather statement, May 16, 4:01 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
401 PM CDT WED MAY 16 2018

MSZ056-162130-
Smith MS-
401 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND
NORTHEASTERN SMITH COUNTIES UNTIL 430 PM CDT...

At 401 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pineville, or 14 miles northwest of Stringer, moving south at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Raleigh around 415 PM CDT.

Other locations impacted by this storm include Sylvarena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3194 8932 3201 8955 3213 8947 3209 8932
TIME...MOT...LOC 2101Z 019DEG 13KT 3205 8940

17
Special weather statement, May 16, 5:35 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
535 PM CDT WED MAY 16 2018

MSZ044-045-050-051-162300-
Scott MS-Newton MS-Neshoba MS-Leake MS-
535 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEAKE...
NORTHWESTERN NEWTON...NORTHEASTERN SCOTT AND SOUTHWESTERN NESHOBA
COUNTIES UNTIL 600 PM CDT...

At 534 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prospect, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Prospect around 545 PM CDT.
  Steele around 600 PM CDT.

Other locations impacted by this storm include Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3261 8941 3264 8926 3248 8919 3245 8946
TIME...MOT...LOC 2234Z 352DEG 10KT 3257 8931

17
Special weather statement, May 16, 6:41 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
641 PM CDT WED MAY 16 2018

MSZ033-038-039-170030-
Oktibbeha MS-Winston MS-Noxubee MS-
641 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOXUBEE...
SOUTHEASTERN OKTIBBEHA AND NORTHEASTERN WINSTON COUNTIES UNTIL 730 PM
CDT...

At 641 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oktoc, or near Starkville, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oktoc around 650 PM CDT.
  Craig Springs around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3346 8887 3339 8868 3325 8869 3330 8898
TIME...MOT...LOC 2341Z 017DEG 8KT 3336 8881

JC
Special weather statement, May 16, 6:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
650 PM CDT WED MAY 16 2018

MSZ043-049-170015-
Rankin MS-Madison MS-
650 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANKIN AND SOUTHEASTERN
MADISON COUNTIES UNTIL 715 PM CDT...

At 650 PM CDT, Meteorologists were tracking a strong thunderstorm
near Canton, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Rankin and
southeastern Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3258 9007 3262 9000 3256 8988 3246 9005
TIME...MOT...LOC 2350Z 325DEG 9KT 3256 9001

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:12 PM CDTSpecial Weather StatementJANHolmes33 min
May 16, 7:33 PM CDTSpecial Weather StatementJANNoxubee27 min
May 16, 7:40 PM CDTSpecial Weather StatementJANWinston35 min
May 16, 8:06 PM CDTSpecial Weather StatementJANNoxubee24 min
May 16, 8:31 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee, Winston22 min
May 16, 9:02 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee19 min
May 16, 9:05 PM CDTSpecial Weather StatementJANMadison25 min
May 17, 5:28 AM CDTSpecial Weather StatementJANIssaquena, Sharkey32 min
May 17, 6:44 AM CDTSpecial Weather StatementJANWarren46 min
May 17, 7:45 AM CDTSpecial Weather StatementJANWarren45 min
May 17, 10:56 AM CDTSevere Thunderstorm WarningJANKemper49 min
May 17, 11:29 AM CDTSpecial Weather StatementJANClarke46 min
May 17, 2:19 PM CDTSevere Thunderstorm WarningJANJasper, Smith56 min
May 17, 2:26 PM CDTSevere Thunderstorm WarningJANJasper, Jones17 min
May 17, 2:56 PM CDTSpecial Weather StatementJANClarke49 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningJANJones20 min
May 17, 4:05 PM CDTSpecial Weather StatementJANJones25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.